Candida is controversial. The medical profession denies its existence, except in very limited cases, making it very difficult to get a medical diagnosis of candida. Candida is the popular term for candidiasis (yeast overgrowth) – a condition first identified by American physicians in the 1970s.
Moderate amounts of candida (and other yeast) live in every one of us without causing any harm, but when given free rein to grow unchecked, e.g. by wiping out the surrounding bacteria with broad-spectrum antibiotics, candida can change into its fungal form and spore through the intestinal wall into the rest of the body. Once through, it rampages around the body producing a multitude of symptoms.
Common symptoms of Candida
A minority of suffers have numerous symptoms; the vast majority have thrush + a few others; not every sufferer has thrush.
The damage to the intestinal wall allows undesirable toxins to permeate into the bloodstream. This condition called ‘leaky gut syndrome’ often leads to:
- food allergies and intolerances
- foggy brain
- muscle aches
Once through to the rest of the body, candida has the ability to disrupt the endocrine system causing symptoms such as:
- menstrual irregularities
- joint pains
- fungal infections of the nails/skin e.g. athlete’s foot
- weight gain or weight loss
- ear infections
- chronic tiredness
- sensitivity to perfume, tobacco smoke and petrol
Symptoms in the intestines include:
- diarrhoea and/or constipation
- itchy anus
In addition, candida involvement has been implicated in some cases of other illnesses e.g. ME/CFS, Endometriosis.
The popular perception is that candida is the consequence of antibiotics usage.The medical profession dismisses this as fantasy, saying that antibiotics could not have that effect in a healthy individual. But it may be that antibiotics act as the ‘final straw’ where health has already been compromised, most probably by one or more of the following:
- use of the contraceptive pill or HRT
- use of natural progesterone cream
- use of other steroids (hydrocortisone, prednisolone etc.)
- use of immuno-suppressive drugs
- repeated use of broad-spectrum antibiotics e.g. for acne
- dental mercury amalgam poisoning
- other heavy metal poisoning e.g. lead, cadmium
- chemical poisoning from the home, garden, workplace etc.
- hormonal changes e.g. puberty, pregnancy, menopause